Indiana, 2024Flash Flooding in Indiana, July 31, 2024
July 31, 2024 · NWS PAH · 2 events in 2 counties and zones
Torrential rain rates with hourly rainfall totals up to 2 inches during the evening hours resulted in flash flooding issues developing in the towns of Oakland City and Union in Southwest Indiana. Flooding occurred on side streets and, in Pike County, damaged fencing and carried away items.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Torrential rain rates with hourly rainfall totals up to 2 inches during the evening hours resulted in flash flooding issues developing in the towns of Oakland City and Union in Southwest Indiana. Flooding occurred on side streets and, in Pike County, damaged fencing and carried away items. Precipitable water values were near 2 inches while MLCAPE was 2000 J/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 5:12 PM CST, 2 hours 18 minutes earlier. Its key messages:
- Dangerous heat and humidity levels will continues through Thursday afternoon.
- The region will continue to be on the periphery of thunderstorm complexes this afternoon through tonight. A chance of more widespread thunderstorms is forecast Thursday afternoon and evening ahead of an approaching cold front.
- Following the passage of the cold front, drier and slightly less hot/humid conditions will arrive this weekend into early next week.
Area forecast discussion, Jul 31, 5:12 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
612 PM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Dangerous heat and humidity levels will continues through
Thursday afternoon.
- The region will continue to be on the periphery of
thunderstorm complexes this afternoon through tonight. A
chance of more widespread thunderstorms is forecast Thursday
afternoon and evening ahead of an approaching cold front.
- Following the passage of the cold front, drier and slightly
less hot/humid conditions will arrive this weekend into early
next week.
&&
.DISCUSSION...
Issued at 211 PM CDT Wed Jul 31 2024
The region remains under the influence of stout thermal ridging
over the central CONUS. However, MCS activity riding the
northeast flank of the ridge continues to impact the EVV Tri-
State this afternoon. Isolated to widely scattered convection
initiated by cold pool outflow boundaries will continue through
tonight. Environment is extremely unstable but weakly sheared.
Main severe risk will be from downbursts causing damaging wind
gusts.
Ridging will build eastward a bit Thursday with 850 mb
temperatures rising to 20-24C across the area. With moisture
pooling ahead of an approaching cold front, heat index values
will have no trouble reaching 105-115F again. Expanded the
ongoing Excessive Heat Warning to include MVN, EVV, and HOP.
Further north and east, maintained the Heat Advisory where heat
index values will be closer to 105-110F. Another round of
thunderstorms will fire Thursday afternoon across the northern
half of the region ahead of the approaching cold front. There
will be a marginal severe risk again, with damaging winds from
downbursts being the main threat.
Following the frontal passage Thursday, seasonable temperature
and humidity levels will return to the region. Synoptic pattern
will feature stout ridging over the western CONUS and troughing
across the eastern CONUS. Might be enough H5 cooling over
southwest IN and the KY Pennyrile to generate a stray shower or
thunderstorm during the heat of the day Friday and Saturday.
Remainder of the forecast period looks to be dry as ridging
slowly increases and high temperatures return to the lower to
middle 90s as a result.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 612 PM CDT Wed Jul 31 2024
Isolated diurnal TSRA near KEVV and CU will diminish this
evening with the loss of heating. Additional CU around 3.5-4.0
kft AGL is possible during the day on Thursday; otherwise, a
cold front will begin approaching the region from the northwest
in the afternoon. Confidence is low in the spatial coverage and
evolution of TSRA development. Have included PROB30s after
18-20z at KMVN/KEVV/KOWB where the risk is the greatest.
Light and variable winds tonight will turn a bit breezy out of
the SW around 10 kts on Thursday. A few isolated gusts around
17-20 kts cannot be ruled out in the afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT Thursday for ILZ075-
080>094.
Heat Advisory until 8 PM CDT Thursday for ILZ076>078.
MO...Excessive Heat Warning until 8 PM CDT Thursday for MOZ076-086-
087-100-107>112-114.
IN...Excessive Heat Warning until 8 PM CDT Thursday for INZ085-086.
Heat Advisory until 8 PM CDT /9 PM EDT/ Thursday for INZ081-
082-087-088.
KY...Excessive Heat Warning until 8 PM CDT Thursday for KYZ001>018.
Heat Advisory until 8 PM CDT Thursday for KYZ019>022.
&&
DISCUSSION...DWS
AVIATION...DWHazardous weather outlook, Jul 31, 1:15 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
215 PM CDT Wed Jul 31 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
215 PM CDT Wed Jul 31 2024 /315 PM EDT Wed Jul 31 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Dangerous heat and humidity will continue across the region. Refer
to the Excessive Heat Warning and Heat Advisory for details.
A few severe thunderstorms are possible this afternoon across the
Evansville Tri-State. Damaging winds will be the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Dangerous heat and humidity will continue through Thursday
afternoon across the region. Refer to the Excessive Heat Warning
and Heat Advisory for details.
There is a chance of thunderstorms Thursday afternoon and evening.
A few strong to severe thunderstorms with damaging winds cannot be
ruled out.
.SPOTTER INFORMATION STATEMENT...
Any spotter reports of wind damage in the Evansville Tri-State
area would be appreciated.
Snyder
In the hours before
Local storm report, Jul 31, 2:01 PM CST, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
301 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM Tstm Wnd Dmg 2 SW Moseleyville 37.64N 87.22W
07/30/2024 Daviess KY Trained Spotter
Multiple trees down near Panther.
&&
ATLLocal storm report, Jul 31, 3:23 PM CST, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
423 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tornado 2 N Melody Hill 38.05N 87.51W
07/30/2024 Vanderburgh IN NWS Storm Survey
EF-1 tornado began just east of Evansville
Regional Airport. Moving east-southeast, the
tornado crossed Interstate 69 into Warrick
County, lifting just northeast of Newburgh
in the Victoria Hills area. Majority of the
damage was caused by downed trees and large
tree limbs. Several trees fell into homes
causing damage. A few homes also suffered
roof and gutter damage. There was very
substantial tree damage along Telephone Road
to Fuquay Road. Damage path was 11.1 miles
with estimated peak winds of 110 mph.
Maximum width was 300 yards.
&&
DWSLocal storm report, Jul 31, 3:27 PM CST, 4 hours 3 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Paducah KY
427 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Gst Sesser 38.09N 89.05W
07/30/2024 E60 MPH Franklin IL Trained Spotter
0507 PM Tstm Wnd Gst Harrisburg 37.74N 88.54W
07/30/2024 M60 MPH Saline IL Trained Spotter
0515 PM Tstm Wnd Dmg 1 N Mcleansboro 38.10N 88.53W
07/30/2024 Hamilton IL Law Enforcement
Tree down on power lines. Multiple trees
down on state routes. Utility pole blown
down.
0539 PM Tstm Wnd Dmg 1 NE Mount Carmel 38.42N 87.76W
07/30/2024 Wabash IL Emergency Mngr
A tree fell through a garage heavily
damaging a car, on the northeast side of Mt
Carmel.
0550 PM Tstm Wnd Dmg 5 WNW Morganfield 37.71N 87.99W
07/30/2024 Union KY Law Enforcement
Multiple trees down along State Route 947
west of Morganfield. Also, multiple trees
down in the city of Morganfield.
0550 PM Tstm Wnd Dmg Morganfield 37.68N 87.91W
07/30/2024 Union KY Law Enforcement
Numerous trees down throughout the county.
0550 PM Tstm Wnd Dmg Patoka 38.41N 87.59W
07/30/2024 Gibson IN Law Enforcement
Late report. Trees and power lines down in
and around Patoka.
0555 PM Tstm Wnd Dmg Princeton 38.36N 87.57W
07/30/2024 Gibson IN Emergency Mngr
Small trees and limbs down in Princeton and
northern portions of the county. Corn fields
nearly flattened.
0557 PM Tstm Wnd Dmg 1 NW Princeton 38.37N 87.58W
07/30/2024 Gibson IN Public
Large tree limbs down.
0600 PM Tstm Wnd Dmg Princeton 38.36N 87.57W
07/30/2024 Gibson IN Law Enforcement
Late report. Trees and power lines down in
and around Princeton.
0610 PM Tstm Wnd Dmg Oakland City 38.34N 87.34W
07/30/2024 Gibson IN Public
Wind gusts at least between 50-55 mph has
caused a transformer to blow.
0625 PM Tstm Wnd Dmg 3 NNW Darmstadt 38.12N 87.60W
07/30/2024 Vanderburgh IN Public
Wires down and power poles down on N St
Joseph Ave.
0626 PM Tstm Wnd Dmg 3 NNW Evansville 38.02N 87.58W
07/30/2024 Vanderburgh IN Public
Wires down.
0627 PM Tstm Wnd Dmg 2 NNW Evansville 38.01N 87.56W
07/30/2024 Vanderburgh IN Public
Wires down on the 3700 block of Stringtown
Rd.
0630 PM Tornado 2 N Melody Hill 38.05N 87.51W
07/30/2024 Vanderburgh IN NWS Storm Survey
EF-1 tornado began just east of Evansville
Regional Airport. Moving east-southeast, the
tornado crossed Interstate 69 into Warrick
County, lifting just northeast of Newburgh
in the Victoria Hills area. Majority of the
damage was caused by downed trees and large
tree limbs. Several trees fell into homes
causing damage. A few homes also suffered
roof and gutter damage. There was very
substantial tree damage along Telephone Road
to Fuquay Road. Damage path was 11.1 miles
with estimated peak winds of 110 mph.
Maximum width was 300 yards.
0630 PM Tstm Wnd Dmg 2 N Melody Hill 38.05N 87.51W
07/30/2024 Vanderburgh IN Public
Tree and power line down on Oak Hill Rd by
Oak Hill Elementary.
0632 PM Tstm Wnd Dmg 1 ENE Melody Hill 38.03N 87.49W
07/30/2024 Vanderburgh IN Emergency Mngr
Several trees down near Heck Rd and N Green
River Rd.
0633 PM Tstm Wnd Gst 1 N Evansville 38.00N 87.55W
07/30/2024 M70 MPH Vanderburgh IN Trained Spotter
0635 PM Tstm Wnd Dmg 3 WNW Newburgh 37.96N 87.46W
07/30/2024 Vanderburgh IN Public
Several large tree limbs down on Fuquay Rd.
0636 PM Tstm Wnd Dmg 4 WNW Newburgh 37.97N 87.46W
07/30/2024 Vanderburgh IN Amateur Radio
Large tree down, smashing a fence.
0639 PM Tstm Wnd Dmg 3 N Newburgh 38.00N 87.40W
07/30/2024 Warrick IN Emergency Mngr
Trees down near Nolia Ln and County Rd 850W.
0645 PM Flash Flood Evansville 37.98N 87.54W
07/30/2024 Vanderburgh IN Trained Spotter
Water over all four lanes of North First Ave
in multiple places.
0656 PM Tstm Wnd Dmg Rockport 37.89N 87.05W
07/30/2024 Spencer IN Trained Spotter
A few trees down in Rockport.
0700 PM Tstm Wnd Dmg 6 WSW Rockport 37.86N 87.15W
07/30/2024 Spencer IN Trained Spotter
A few trees down near the Rockport area,
including along County Road 500.
0748 PM Tstm Wnd Dmg 6 W Dycusburg 37.15N 88.29W
07/30/2024 Livingston KY Public
Barn destroyed, trees down and powerlines
down. Time estimated via radar.
0837 PM Tstm Wnd Gst 2 NNW Hopkinsville 36.88N 87.51W
07/30/2024 E60 MPH Christian KY Public
0838 PM Tstm Wnd Dmg 3 WSW Kuttawa 37.05N 88.16W
07/30/2024 Lyon KY NWS Employee
Retired NWS employee observed lots of twigs
and leaves on U.S. 62 near Suwanee and a
tree limb in a yard.
0840 PM Tstm Wnd Dmg 1 WSW Hopkinsville 36.85N 87.51W
07/30/2024 Christian KY Emergency Mngr
Large healthy tree limb (approximately a
foot in diameter) fell. Scattered power
outages occurred.
0918 PM Tstm Wnd Dmg 2 ENE La Center 37.08N 88.94W
07/30/2024 Ballard KY Law Enforcement
Trees down along Turner Landing Road near
Highway 60.
&&Special weather statement, Jul 31, 5:49 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
649 PM CDT Wed Jul 31 2024
INZ081-082-086>088-010030-
Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-
649 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT WARRICK...NORTHEASTERN
VANDERBURGH...WEST CENTRAL SPENCER...SOUTHEASTERN GIBSON AND
SOUTHEASTERN PIKE COUNTIES THROUGH 730 PM CDT/830 PM EDT/...
At 649 PM CDT/749 PM EDT/, Doppler radar was tracking a strong
thunderstorm near Chandler, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Evansville, Boonville, Chandler, Lynnville, Folsomville, Elberfeld,
Tennyson, and Spurgeon.
This includes the following highways...
Interstate 69 in Indiana between Mile Markers 12 and 23.
Interstate 64 in Indiana between Mile Markers 27 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3803 8751 3819 8752 3829 8709 3800 8708
TIME...MOT...LOC 2349Z 269DEG 23KT 3812 8743
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DRSSpecial weather statement, Jul 31, 6:36 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
736 PM CDT Wed Jul 31 2024
INZ082-087-088-010115-
Warrick IN-Spencer IN-Pike IN-
736 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARRICK...NORTHERN
SPENCER AND SOUTHEASTERN PIKE COUNTIES THROUGH 815 PM CDT/915 PM
EDT/...
At 735 PM CDT/835 PM EDT/, Doppler radar was tracking a strong
thunderstorm near Folsomville, or 10 miles northeast of Boonville,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dale, Santa Claus, Folsomville, Chrisney, Tennyson, Gentryville, and
Spurgeon.
This includes Interstate 64 in Indiana between Mile Markers 43 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 8678 3801 8680 3799 8683 3802 8718
3832 8728 3832 8707 3820 8707 3821 8679
3814 8680 3812 8679 3812 8681 3810 8678
3805 8678 3804 8679 3803 8677 3803 8678
3800 8677
TIME...MOT...LOC 0035Z 269DEG 16KT 3818 8719
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DRSFlash Flood, Gibson
- When
- July 31, 7:30 PM CST to 9:30 PM CST
- Where
- Gibson County, 0.88 mi NE of Oakland City to 1.62 mi ENE of Oakland City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.340, -87.340
Flooding occurred on side streets and on IN-64. Slow-moving heavy rainfall produced up to 2 inches of rain between 1900-2030CST in Oakland City.
Flash Flood, Pike
- When
- July 31, 9:00 PM EST to 11:45 PM EST
- Where
- Pike County, 1.36 mi WNW of Union to 0.88 mi N of Union
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.479, -87.452
Substantial flooding occurred along Harbin Creek at 8525W IN-65. A couple feet of water was observed well outside the banks of the creeks. A fence post concreted into the ground along with a fence were taken out. Items were swept from one yard to another. Radar estimated rainfall in Union was around 2 inches from 2000-2100CST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203288, 1205083.